Do you have a children’s Advil bottle in your medicine cabinet? Great! Ibuprofen is an excellent pain reliever. Is it four ounces? Ok, pretty standard. Is it…bubble gum flavored? Uh oh. Normally this would be a typical product…perfectly safe at therapeutic doses, but the recent 4 oz bubble gum children’s Advil lists the dosages out of whack.
Pfizer Consumer Healthcare recalled the medication after an error on dosage instructions was discovered. The company claims, “the use of the product with an unmatched dosage cup marked in teaspoons rather than milliliters has a chance of being associated with potential overdose.” And a potential overdose does not sound fun. Symptoms may include dizziness, drowsiness, vomiting, nausea, headache and blurred vision. The recalled products were shipped in May and June 2018.
Let Pfizer’s mistake become a learning lesson for you and your family. “A 2016 study found that 80% of caregivers made an error when dispensing medicine, and the most common mistake was measuring too much of the medicine.” Spoons and cups can be inaccurate so professionals recommend an oral syringe. Dr. Shonna Yin of NYU Medical School states, “When parents used dosing cups, they had four times the odds of making a dosing error, compared to when they used an oral syringe.”
If you purchased children’s bubble gum flavored Advil after May of this year, throw it out. There are other children’s products containing the active ingredient Ibuprofen, including Motrin and generics. Even Advil is fine as long as it’s a non-bubblegum flavor (such as Grape, Blue Raspberry, and the questionably titled “fruit”). Also, use this opportunity to invest in an oral syringe, which is the most accurate dosage delivery system, and can be found at most pharmacies. If you or anyone you know was had adverse reactions to children’s Advil, call Reich and Binstock today.